Wisconsin, 2013

Heavy Snow in Wisconsin, May 2, 2013

May 2, 2013 · NWS ARX · 1 event in 1 county or zone

A narrow but intense band of snow set up across portions of western Wisconsin during the evening hours of May 1st and continued into the 2nd. Amounts of 3 to 8 inches were reported across Buffalo County with 6 inches or more common across the northern half of the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A narrow but intense band of snow set up across portions of western Wisconsin during the evening hours of May 1st and continued into the 2nd. Amounts of 3 to 8 inches were reported across Buffalo County with 6 inches or more common across the northern half of the county. The highest reported total was 8.3 inches west of Mondovi (Buffalo County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 1, 10:47 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 1, 10:47 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 PM CDT WED MAY 1 2013

.UPDATE...
ISSUED AT 932 PM CDT WED MAY 1 2013

WINTRY FCST FOR THE NORTHWEST 1/3 TO HALF OF THE FCST AREA LOOKS ON
TRACK FOR TONIGHT/THU. ALREADY 1-2 INCHES OF SNOWFALL ACROSS DODGE
CO. MN WITH SOME SNOW OR SNOW AND A LITTLE SLEET AS FAR EAST AS
AUSTIN...ROCHESTER AND WABASHA. HEAVIER SNOW RATES QUICKLY MAKE
ROADS SLUSH COVERED/SLIPPERY. WITH A BIT OF A LULL IN THE PRECIP AND
WSR-88D DUAL-POL DATA SHOWING A NORTHWARD PUSH OF SOME WARMER 850-
700MB AIR AT MID EVENING...PRECIP WAS BACK TO -RA AT KAUM/KRST.

COLD FRONT WILL CONTINUE TO PUSH SOUTH/EAST TONIGHT WITH LOW LEVEL
COLD ADVECTION BEHIND IT DEEPENING THE COLD DOME OVER THE AREA INTO
THU MORNING. THIS WHILE MID LEVEL WARM ADVECTION/MOISTURE TRANSPORT/
THETA-E CONVERGENCE INCREASE INTO THE VERY STRONG 925-700MB FN
CONVERGENCE ZONE OVER THE AREA AND AHEAD OF THE ADVANCING/DEEPENING
MID LEVEL TROUGH. FCST GRIDS LOOK TO HAVE THE RAIN-SNOW LINE AND
SNOW AMOUNTS TONIGHT/THU WELL TRENDED. WILL HAVE TO WATCH FOR SOME
HIGHER SNOWFALL RATES OF 1-2 INCHES/HR LATER TONIGHT/EARLY THU
MORNING...FALLING WHEN THE BOUNDARY LATER IS COOLEST AND SNOW IS
MOST LIKELY TO ACCUMULATE. STILL SOME MODEL SIGNALS FOR A FOOT OR
MORE OF SNOW FROM KAUM/KRST NORTHWARD INTO NORTHWEST WI...BUT THESE
ARE THE EXCEPTIONS AND NOT A MODEL CONSENSUS. CURRENT MODEL
CONSENSUS OF 18Z DATA SETS AND LATEST HI-RES LOCAL/REGIONAL WRF
MODELS IS IN LINE WITH SNOW TOTALS IN THE FCST GRIDS. THUS NO
CHANGES TO HEADLINES OR SNOW AMOUNTS PLANNED AT THIS TIME.

.SHORT TERM...(TONIGHT AND THURSDAY)
ISSUED AT 312 PM CDT WED MAY 1 2013

GLARING RADAR MOSAIC SHOWING A VERY TIGHT/VIGOROUS FRONTOGENETICALLY
DRIVEN SNOW BAND EXTENDING FROM EASTERN NEBRASKA...NORTHEAST THROUGH
WESTERN IA...MN AND NORTHWEST WI. SNOW AMOUNTS IN THE 2 TO LOCALLY 6
INCH RANGE WERE REPORTED ACROSS SOUTHWEST MN/NORTHWESTERN IA/EASTERN
NEB. LATEST WATER VAPOR/RAP 500MB ANALYSIS SHOWS DEEP MID-LEVEL
TROUGH AXIS RESPONSIBLE FOR THIS SNOW BAND EXTENDING FROM THE
DAKOTAS INTO THE 4-CORNERS AREA. MEANWHILE...TEMPERATURES ACROSS THE
AREA RANGED WILDLY FROM THE LOW/MID 40S ACROSS PORTIONS OF SOUTHEAST
MN AND NORTHEAST IA UNDER AN OVERCAST SKY...TO THE LOWER 70S ACROSS
FAR SOUTHWEST WI UNDER MOSTLY SUNNY SKIES.

MODELS SHOWING MID-LEVEL TROUGH MOVING VERY LITTLE BUT UNDERGOING
SOME DEEPENING THROUGH TONIGHT. THIS BUDGES STRONG 700-500MB
FRONTOGENESIS INTO THE NORTHWEST HALF OF OUR FORECAST AREA. INITIALLY
LOOKING AT RAIN OR A RAIN/SNOW MIX MOVING IN THIS EVENING...THEN
SWITCHING OVER TO MOSTLY ALL SNOW AFTER MIDNIGHT WITH DYNAMIC
COOLING THROUGH THE COLUMN NORTHWEST OF A LINE FROM NORTH CENTRAL WI
INTO SOUTHEAST MN...AND THROUGH CHARLES CITY IA IN NORTHEAST IA.
APPEARS THIS FRONTOGENESIS CONTINUES ACROSS THE AREA THROUGH
THURSDAY MORNING...THEN WEAKENS THROUGH THE AFTERNOON. SO...MODERATE
TO OCCASIONALLY HEAVY SNOWFALL LOOKS TO CONTINUE ACROSS NORTHWEST
PORTIONS OF THE FORECAST AREA THROUGH THE MORNING...THEN MIXING WITH
OR CHANGING TO RAIN DURING THE AFTERNOON AS TEMPERATURES WARM AND
FRONTOGENESIS WEAKENS. MAINLY RAIN EXPECTED ACROSS THE REST OF THE
AREA. APPEARS FROM LATE TONIGHT THROUGH THURSDAY...3 TO AS MUCH AS 9
INCHES OF SNOWFALL IS POSSIBLE ACROSS PORTIONS OF NORTHEAST
IA/SOUTHEAST WI INTO NORTH CENTRAL WI...MAINLY ON THE GRASSY
SURFACES. THIS WILL ALSO LIKELY HAVE AN IMPACT ON THE THURSDAY
MORNING COMMUTE AS WELL WITH REDUCED VISIBILITY IN THE SNOW AND
SLUSHY ACCUMULATIONS ON THE ROADWAYS ACROSS THIS AREA. AS A
RESULT...HAVE RE-ARRANGED/UPGRADED HEADLINES IN SOME CASES TO
ACCOUNT FOR THIS. SEE THE WATCH/WARNING/ADVISORY SECTION BELOW FOR
DETAILS.

OTHERWISE AND OBVIOUSLY...TEMPERATURES THROUGH THURSDAY WILL BE
UNSEASONABLY COLD WITH HIGHS ONLY TOPPING OFF IN THE MIDDLE 30S TO
THE MIDDLE 40S...WHICH IS SOME 25 TO 30 DEGREES BELOW NORMAL.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 312 PM CDT WED MAY 1 2013

PRECIPITATION WILL CONTINUE INTO THURSDAY NIGHT WITH POSSIBLY A
COUPLE MORE INCHES OF SNOW ACCUMULATION ACROSS PORTIONS OF NORTHEAST
IA/SOUTHEAST MN/NORTH CENTRAL WI. WILL HAVE TO ASSESS OVERNIGHT
TONIGHT/TOMORROW THE NEED TO POSSIBLY EXTEND THE CURRENT HEADLINES
IF ACCUMULATING SNOW CONTINUES. THERE IS ALSO THE POSSIBILITY OF
SOME FREEZING RAIN OR SLEET ACROSS PORTIONS OF NORTHERN WI THAT MAY
NECESSITATE CONTINUED HEADLINES. OTHERWISE...LOOK FOR RAIN
CONTINUING ACROSS THE REST OF THE AREA WHERE TEMPERATURES WILL BE
WARMER.

FOR FRIDAY AND INTO THE WEEKEND...MODELS IN FAIRLY GOOD AGREEMENT
THAT A CLOSED LOW WILL DEVELOP SOMEWHERE ACROSS MO/IA/SOUTHERN IL WITH
A MOIST/WARMER FETCH OF AIR INTO THE AREA FOR THE CONTINUED LIKELIHOOD
OF RAINFALL AT LEAST THROUGH SATURDAY. HIGHS FRIDAY EXPECTED TO BE
IN THE 40S...MID 40S TO MID 50S ON SATURDAY...AND IN THE 50S SUNDAY.

REST OF THE LONG TERM MARKED WITH UNCERTAINTY AS THE FLOW TRIES TO
CORRECT ITSELF BEHIND THE DEPARTING CLOSED LOW. THEREFORE...WILL BE
GOING WITH LOW-END RAIN CHANCES THROUGH AT LEAST TUESDAY AND FINALLY
DRY ON WEDNESDAY. TEMPERATURES WILL BE DEPENDENT ON AMOUNT OF CLOUD
COVER AND AMOUNT OF PRECIPITATION. RIGHT NOW...TOOK THE MODEL
CONSENSUS FOR HIGH THROUGH WEDNESDAY WHICH GIVES US 60S OR SLIGHTLY
BELOW NORMAL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1147 PM CDT WED MAY 1 2013

A STRONG BAND OF FORCING/LIFT ASSOCIATED WITH A COLD FRONT WELL
EAST/SOUTH OF THE TAF SITES IS STILL SLATED TO TRANSLATE SLOWLY EAST
ACROSS THE AREA TONIGHT/THU. THIS HAS BEEN SOMEWHAT DELAYED...WITH
THE SLOWER MODEL SOLUTIONS DOING A BETTER JOB MOVING THIS AND THE
ASSOCIATED MDT/HEAVY RA/SN BAND EASTWARD. THE AIRMASS STILL LOOKS TO
BE COLD ENOUGH FOR THE PRECIP TO BE SNOW WEST/NORTH OF KLSE LATER
TONIGHT/EARLY THU.

HAVE TRENDED KRST TAF WITH IFR/LIFR CIGS/VSBYS IN SNOW TONIGHT/
THU. SLUSHY/ACCUMULATING SNOW WILL BE A PROBLEM FOR AIRPORT OPS AT
KRST FROM LATER TONIGHT THRU THU MORNING WERE 6 OR MORE INCHES ARE
EXPECTED. KLSE WILL BE ON THE EDGE OF THE COLDER AIR LATER TONIGHT/
THU...WITH THE COLUMN JUST WARM ENOUGH FOR THE PRECIP TO STAY MAINLY
RAIN. HOWEVER CIGS AT KLSE WILL STILL BE MVFR/IFR WITH MVFR VSBYS IN
THE RAIN/BR. DID ADD A PERIOD OF -RASN MIX AT KLSE LATE TONIGHT/THU
MORNING WHEN THE AIRMASS MAY BE JUST COLD ENOUGH FOR SOME SNOWFLAKES
TO MIX IN.

PRESSURE GRADIENT WILL REMAIN TIGHT OVER THE AREA TONIGHT AND MUCH
OF THU...WITH NORTH WINDS OF 15-20KTS AND GUSTY AT TIMES THRU MUCH
OF THE PERIOD. GRADIENT RELAXES/WINDS DECREASE SOME FOR THU EVENING.
THE WET PERIOD WITH PREVAILING MVFR/IFR CIGS/MVFR VSBYS WILL
CONTINUE THU NIGHT/FRI AS THE NORTH-SOUTH RUNNING PRECIP BAND
REMAINS OVER THE AREA.

&&

.HYDROLOGY...
ISSUED AT 312 PM CDT WED MAY 1 2013

VERY WET PERIOD FOR THE AREA SHAPING UP OVER THE NEXT SEVERAL DAYS
INCLUDING A VARIETY OF PRECIPITATION TYPES. LOOKS LIKE COMBINED
SNOW/RAIN COULD PRODUCE 1.25 TO 3.00 INCHES OF QPF OVER THE REGION
FROM TONIGHT INTO THE WEEKEND...HEAVIEST ACROSS SECTIONS OF
NORTHEAST IA/SOUTHEAST MN...INTO WEST CENTRAL WI. COMBINED
SNOWMELT/RAINFALL HAS A HIGH PROBABILITY OF PRODUCING SIGNIFICANT
WITHIN BANK RISES WITH SOME TRIBUTARIES/STREAMS/RIVER POSSIBLY
PUSHING ABOVE FLOOD STAGE THROUGH THIS WEEKEND.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM CDT THURSDAY FOR
     WIZ017-033.

     WINTER STORM WARNING FROM 1 AM TO 7 PM CDT THURSDAY FOR WIZ032.

MN...WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM CDT THURSDAY FOR
     MNZ088-095.

     WINTER STORM WARNING FROM 1 AM TO 7 PM CDT THURSDAY FOR MNZ079-
     086-087-094.

IA...WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM CDT THURSDAY FOR
     IAZ008-009-018.

&&

UPDATE.......RRS
SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....RRS
HYDROLOGY....DAS
Hazardous weather outlook, May 1, 2:33 PM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
333 PM CDT WED MAY 1 2013

MNZ079-086-087-094-WIZ032-021000-
BUFFALO-DODGE-MOWER-OLMSTED-WABASHA-
333 PM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN WISCONSIN.

.DAY ONE...TONIGHT

WINTER STORM WARNING AFTER MIDNIGHT.

RAIN SNOW MIX WILL MOVE IN THIS EVENING...WITH SNOW OVERNIGHT.
AMOUNTS FROM A COUPLE TENTHS TO LOCALLY 3 INCHES NEAR DODGE CENTER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER STORM WARNING UNTIL 7 PM THURSDAY.

SNOW THROUGH THE MORNING...MIXING WITH RAIN IN THE AFTERNOON.
ADDITIONAL SNOW AMOUNTS FROM 3 TO 6 INCHES. THE BULK OF THE
ACCUMULATIONS WILL BE ON GRASSY...COLD SURFACES. SOME ACCUMULATION
IS LIKELY ON ROADWAYS WHICH WOULD IMPACT THE THURSDAY MORNING
COMMUTE.

AN ADDITIONAL 1 TO 3 INCHES OF SNOW ARE POSSIBLE THURSDAY NIGHT.

THE COMBINATION OF MELTING SNOW AND RAINFALL WILL LIKELY PUSH LIQUID
ACCUMULATION AMOUNTS INTO THE 1 TO 3 INCH RANGE THROUGH
SATURDAY. THIS WILL IMPACT RIVER LEVELS AND ELEVATE THE THREAT
OF SOME FLOODING.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-009-018-MNZ088-095-WIZ017-033-021000-
FILLMORE-FLOYD-HOWARD-MITCHELL-TAYLOR-TREMPEALEAU-WINONA-
333 PM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WINTER WEATHER ADVISORY AFTER MIDNIGHT.

RAIN MOVES IN LATER TONIGHT...WILL MIX WITH SNOW TOWARD
MORNING. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER WEATHER ADVISORY THROUGH 7 PM THURSDAY.

SNOW WILL FALL IN THE MORNING...MIXING WITH RAIN IN THE AFTERNOON.
AMOUNTS OF 1 TO 4 INCHES ARE EXPECTED. MOST OF THE ACCUMULATIONS
WILL BE ON COLD...GRASSY SURFACES.

THE COMBINATION OF MELTING SNOW AND RAINFALL WILL LIKELY PUSH LIQUID
ACCUMULATION AMOUNTS INTO THE 1 TO 2 INCH RANGE THROUGH
SATURDAY. THIS WILL IMPACT RIVER LEVELS AND ELEVATE THE THREAT
OF SOME FLOODING.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ010-011-019-029-030-MNZ096-WIZ029-034-041>044-053>055-061-021000-
ADAMS-ALLAMAKEE-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-
HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
333 PM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXTENDED PERIOD OF LIGHT TO MODERATE RAIN WILL OCCUR ACROSS
THE AREA FOR THURSDAY INTO SATURDAY. WIDESPREAD RAINFALL TOTALS OF 1
TO 2 INCHES ARE POSSIBLE. THIS WILL IMPACT RIVER LEVELS AND ELEVATE
THE THREAT OF SOME FLOODING.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Local storm report, May 1, 8:45 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
945 PM CDT WED MAY 1 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     SNOW             2 NE BERNE              44.18N 92.75W
05/01/2013  M2.5 INCH        DODGE              MN   PUBLIC

&&

ZT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Buffalo

When
May 2, 1:00 AM CST to 9:00 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

Volunteer and COOP observers reported between 3 and 8 inches of snow across the county. The highest reported was 8.3 inches west of Mondovi.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446807.